MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE 3 LVAS MINI APICAL CUFF KIT; VENTRICULAR (ASSISST) BYPASS

THORATEC CORPORATION HEARTMATE 3 LVAS MINI APICAL CUFF KIT; VENTRICULAR (ASSISST) BYPASS
Model Number 10005877
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/13/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted when the manufacturer¿s investigation is completed.
 
Event or Problem Description
It was reported that during implant the apical cuff holder was observed to be damaged in 2 spots, out of the box.The surgeon taped the areas that were damaged and continued to use the holder.No further information was provided.
 
Additional Manufacturer Narrative
Device evaluation: evaluation of the returned apical cuff holder confirmed the reported damage.The center reported that during an implant, the apical cuff holder was observed to be damaged, out of the box.No alarms were reported for this event.The surgeon taped the areas that were broken and continued to use.The apical cuff holding tool, lot number 6822721, was received for evaluation on 26dec2019.Examination of the returned apical cuff holding tool found that the handle was cracked in three locations, approximately 3.25¿, 3.5¿, and 4.25¿ from the luer port end of the tool.The observed cracks extended approximately halfway through the handle diameter.The observed damage appeared consistent with bending of the tool.The device history records for the apical cuff holder lot number 6803652 and apical cuff/tool kit lot number 6822721 were reviewed.No deviations from manufacturing or quality assurance specifications were observed.This process includes visual inspection for physical damage at multiple steps throughout the fabrication process, including qa final review.A duration of time for which the apical cuff holding tool was damaged could not be conclusively determined through this evaluation.Additionally, this issue was forwarded for manufacturing analysis via pi task# pi-2019-0266575-01-01-002.A separate process qualification previously found that moving from 99.5% ipa to 70% ipa for cleaning of the machined straight handle material resulted in a lower cracking rate of that material.A change will be made to the apical cuff holding tool fabrication procedure so that the components of this tool will be cleaned with 70% ipa based on the findings of the previous report.Although a duration of time for which the tool was damaged could not be conclusively determined, as an additional preventive measure, this fabrication procedure will be revised such that the final inspection step prior to sending parts to the cleanroom includes an inspection for part damage along with the existing inspection for foreign material.These revisions will be processed using co-018301.Per the change order process, operator training will take place during co implementation.The hm3 mini apical cuff kit ifu states ¿do not use the device if it appears to be damaged in any way¿.This ifu also contains instructions for preparing the mini apical cuff and apical cuff holder, securing the mini apical cuff to the ventricle, and confirming hemostasis.Incidental findings: evaluation of the returned apical cuff holder confirmed the reported damage.The heartmate 3 mini apical cuff kit ifu (document #10006218, rev.E) is currently available.The surgical procedures section of this ifu states ¿do not use the device if it appears to be damaged in any way¿.This ifu also contains instructions for preparing the mini apical cuff and apical cuff holder, securing the mini apical cuff to the ventricle, and confirming hemostasis.No further information was provided.The manufacturer is closing the file on the event.

Brand Name
HEARTMATE 3 LVAS MINI APICAL CUFF KIT
Common Device Name
VENTRICULAR (ASSISST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 95488
MDR Report Key9526094
Report Number2916596-2019-05977
Device Sequence Number399015
Product Code DSQ
UDI-Device Identifier00813024013082
UDI-Public00813024013082
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 04/30/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/29/2022
Device Model Number10005877
Device Catalogue Number10005877
Device Lot Number6822721
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/26/2019
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 12/13/2019
Supplement Date Received by Manufacturer04/29/2020
Initial Report FDA Received Date12/27/2019
Supplement Report FDA Received Date04/30/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1